Hydrochlorothiazide is not addictive, which means it does not cause cravings and withdrawal symptoms when someone stops taking it suddenly. Sudden hydrochlorothiazide withdrawal can cause blood pressure to rise, though, especially if the patient is not taking another antihypertensive.
How Long Do Hydrochlorothiazide Withdrawal Symptoms Last?
High blood pressure (hypertension) from hydrochlorothiazide withdrawal will generally last until some other antihypertensive measure, such as taking another blood pressure medication, addresses the issue.
Stopping hydrochlorothiazide suddenly will not cause withdrawal symptoms traditionally associated with quitting narcotics or other types of drugs. Rather, withdrawal symptoms of hydrochlorothiazide appear in the form of hypertension. Simply put, stopping this antihypertensive medication can result in the return of high blood pressure.
People with very high blood pressure or who have several factors that cause hypertension or fluid retention, such as obesity, can develop withdrawal symptoms in the form of high blood pressure.
Treatment for hydrochlorothiazide withdrawal includes the use of other antihypertensive medications to help lower blood pressure.